Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 100, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 8, 2021, 3:15 PM EDT for Lancaster County, Lebanon County, Pennsylvania. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2021, 3:15 PM EDT (19:15 UTC)
- Expired
- Jul 8, 2021, 4:15 PM EDT
- In force
- 60 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Lancaster County, PA, Lebanon County, PA
The radar
The Philadelphia radar (KDIX), 163 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 3:22 PM EDT | TSTM WND DMG | Paradise, PA | TREES REPORTED DOWN. |
| Jul 8, 3:30 PM EDT | TSTM WND DMG | 4 Ese New Holland, PA | TREES DOWN ON WIRES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 272 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1291 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
763
WUUS51 KCTP 081915
SVRCTP
PAC071-075-082015-
/O.NEW.KCTP.SV.W.0100.210708T1915Z-210708T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
315 PM EDT Thu Jul 8 2021
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Lancaster County in south central Pennsylvania...
Southeastern Lebanon County in south central Pennsylvania...
* Until 415 PM EDT.
* At 314 PM EDT, multiple severe thunderstorms were located over
Lancaster county, moving north at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Lancaster, Lebanon, Ephrata, Columbia, Lititz, Millersville, Willow
Street, Mount Joy, New Holland, Manheim, East Petersburg, Cornwall,
Akron, Myerstown, Leola, Paradise, Salunga-Landisville, Denver,
Maytown and Reamstown.
This includes the following Interstates...
The Pennsylvania Turnpike from mile markers 263 to 294.
Interstate 78 near mile marker 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3993 7608 3992 7641 4002 7653 4005 7653
4005 7656 4006 7658 4047 7639 4037 7625
4036 7620 4031 7614 4016 7592
TIME...MOT...LOC 1914Z 201DEG 28KT 3995 7640
HAIL...1.00IN
WIND...70MPH
$$
TyburskiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 12:09 PM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jul 8, 12:09 PM EDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service State College PA 1209 PM EDT Thu Jul 8 2021 .SYNOPSIS... Today will be notably cooler than recent days, but still humid with locally heavy downpours and isolated strong to SVR TSRA possible. The heaviest rainfall associated with Elsa should stay southeast of CPA tonight. The precipitation pattern briefly trends drier into the start of the weekend before unsettled weather returns Sunday through early next week. && .NEAR TERM /THROUGH TONIGHT/... Hi res model guidance combined with recent radar and satellite trends indicate that we're in a relative convective min between a slow-moving upstream cold front, and T.S. Elsa moving NNE from the Carolina's. It appears that the primary focus for later this afternoon and evening will be convection becoming enhanced strength and areal-coverage wise across MD and Scent PA ahead of Elsa, and lifting NNE across the Susq Valley and parts of our NE CWA (where significant rain fell yesterday - and where FFG values are the lowest across the NE and less than 2 inches/6 hours. This isn't a true "PRE" event as Elsa's moisture may just brush the far SE. That being said, the anticipated convective cluster, small scale MCS that will impact the Middle Susq Valley and our NE zones could pose some hydro concerns this evening. Elsewhere, showers and isolated to scattered TSRA will be on the increase during the mid to late afternoon, and given the high moisture content of the air with PWATs close to 2 inches, TSRA across the West and along/just ahead of an approaching cold front will bear watching for localized svr gusts and hvy rain. Previous discussions below - 720AM/1120Z: Incremental changes were made to POPs (higher) and MaxT (lower) based on latest radar trends. Early day rain showers should keep temps down a bit more than previously anticipated so we were keen to trim maxT by 1-2F. Consecutive HRRR runs still signaling +RA setting up over the east-central zones later this afternoon and evening. This area may be more susceptible to isolated flooding given lower FFGs from recent rains over the past 24hrs. Previous Discussion Issued: 543 AM EDT Thu Jul 8 2021 Some patchy fog and shallow stratus to contend with early this morning primarily over parts of the west-central Alleghenies or mainly west of the I-81 corridor. Latest rapid refresh models seem to be signaling an area of showers expanding from southwest PA to the northeast along/northwest of I-99/US-220 corridor through late morning. Focus shifts to heavy rain potential later this afternoon into the evening hours as an increasingly moist south/southwest flow ahead of TS Elsa continues to drive PWs upwards of 1.5 inches. There are some indications from hires models that the northwest and southeast parts of the fcst area are more likely to see heavy rain, but there is still uncertainty in the placement of convective bands. Flow oriented parallel to storm motions may lead to training convection and enhanced rainfall totals of 1-2+ inches based on the 00Z HREF max 24hr QPF. It will be interesting to see if the latest trend holds in the 06Z HRRR which shows a heavy rain band setting up near I-81 later this evening. The key takeaway for the daytime period is that locally heavy rainfall is possible, but there is low confidence in where it may occur. Latest hires model consensus keeps heavy rainfall associated with Elsa along/east of the I-95 corridor tonight into early Friday morning. We will continue to monitor incoming data for possible (westward) shifts in the track that could increase the flood threat over parts of the lower Susquehanna Valley. For now, the key takeaway for the tonight period is that Elsa rains pass by to the southeast with no flooding impacts expected at this time. Increased cloud cover and anticipated numerous shower activity will shave about 10 degrees from recent highs with fcst maxTs in the mid 70s to mid 80s. Despite the cool down from recent days, it will remain quite humid with dewpoints holding in the 65-70F range. Important call-out in the temperature department is that the tabular LAV/MOS data is several degrees cooler vs. NBH (NBM). Therefore, we were keen to utilize a nearly equal weighted approach with a slight nod to the NBM given that a ~5F diurnal range (even with overcast skies) seems to tight for this time of year. Expect another muggy night with lows in the 60-70F range from NW to SE. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Decent shortwave trough following on the heels of departing Elsa and attendant sfc cold front arriving during peak heating should trigger scattered t-storms Friday PM. The HREF mean shows about 1000 j/kg of ML CAPE and 25-30 kts of 0-6km shear. These parameters would be supportive of a marginal severe storm risk and later shifts may wish to coordinate with SPC on an upgrade from general thunder. MaxT should trend slightly higher on Friday with more sunshine expected. Area of high pressure and associated drier post-frontal airmass should provide fair/dry weather Friday night through the day on Saturday. Min/Max temps will be near to slightly below daily climo for early July. The brief break in the active pattern does not last long, with precip probs trending higher Saturday night into early Sunday morning with more unsettled wx in store into next week. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... The main weather players for Sunday through Tuesday (and possibly Wednesday) of next week will be 1) a slow moving and slowly filling upper trough headed our way from the midwest with moderate speed and direction shear over the CWA, thanks to the close presence of 2) a sfc warm front over Central or Northern PA. Additionally (and feature number 3), will be the NW fringe of an upper level ridge and associated increase in heat and humidity once again, though this time the heat will be tempered by some bouts of showers and TSRA and somewhat lower Mid level heights and thicknesses. Latest operational deterministic and NBM guidance supports quite an unsettled weather pattern for at least Monday and Tuesday with multiple shortwaves bringing the likelihood of afternoon showers and thunderstorms, and locally heavy rainfall as PWAT values surge to 1.5 to 1.75 inches overnight Saturday night and peak between 1.75 and 2 inches Sunday through Tuesday. Wednesday looks to display some improvement to the rain situation as the upper trough to our west flattens and lifts NE across New York State. It will still be very warm to hot...but slightly less humid with PWAT values slipping to under 1.5 inches in most places (except for the far SE). && .AVIATION /16Z THURSDAY THROUGH MONDAY/... Expecting scattered showers to continue early this afternoon and have reflected this with VCSH in most of the TAFs. During the mid to late afternoon, expecting development of more robust showers and a few thunderstorms. These heavy rainfall producers could drop visibilities at some sites into MVFR and perhaps IFR. Have attempted to communicate most likely window of thunderstorm potential with 12Z package. By tonight, conditions should deteriorate again as a cold front sweeps through, winds turn out of the NW and ceilings drop behind the front. Widespread IFR conditions anticipated with some LIFR also possible in the northwest. Outlook... Fri...Occasional restrictions likely in SHRA/TSRA. Sat...Improved conditions, although a few SHRA/TSRA remain possible. Sun-Mon...Chances of afternoon SHRA/TSRA. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert/Steinbugl NEAR TERM...Lambert/Steinbugl SHORT TERM...Steinbugl LONG TERM...Lambert AVIATION...Lambert/Banghoff
Hazardous weather outlook, Jul 8, 12:27 PM EDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1227 PM EDT Thu Jul 8 2021 PAZ010>012-017>019-024>026-033>036-045-091630- Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton- Franklin-Southern Clinton- 1227 PM EDT Thu Jul 8 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Locally heavy rainfall and isolated flooding are possible this afternoon and evening from potentially training thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-027-028-037-041-042-046-049>053-056-057-063>065-091630- Warren-McKean-Potter-Mifflin-Juniata-Tioga-Northern Lycoming- Sullivan-Southern Lycoming-Union-Snyder-Montour-Northumberland- Columbia-Perry-Dauphin-Cumberland-Adams-York- 1227 PM EDT Thu Jul 8 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Locally heavy rainfall and isolated flooding are possible this afternoon and evening from potentially training thunderstorms. A few strong to marginally severe thunderstorms with gusty winds are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ058-059-066-091630- Schuylkill-Lebanon-Lancaster- 1227 PM EDT Thu Jul 8 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Locally heavy rainfall and isolated flooding are possible this afternoon and evening from potentially training thunderstorms. A few strong to marginally severe thunderstorms with gusty winds are possible this afternoon and evening. Heavy rainfall associated with Elsa is forecast to stay south and east of the area tonight into early Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jul 8, 2:12 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service State College PA
212 PM EDT Thu Jul 8 2021
PAZ057-064>066-081900-
Lancaster PA-York PA-Adams PA-Dauphin PA-
212 PM EDT Thu Jul 8 2021
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER...YORK...
ADAMS...AND DAUPHIN COUNTIES UNTIL 300 PM EDT...
At 210 PM EDT, Doppler radar indicated 2 strong thunderstorms along
a line extending from near Jacobus to near Littlestown. Movement was
northeast at 25 mph.
a 10 to 15 minute period of Very heavy rain is expected.
Penny size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
York, Hanover, Weigelstown, Elizabethtown, Parkville, Spry,
Dallastown, Hampton, Shiloh, East York, Stonybrook-Wilshire, West
York, Littlestown, Maytown, Codorus, Grantley, Valley Green, Tyler
Run-Queens Gate, McSherrystown and Valley View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm.
&&
LAT...LON 4001 7716 4023 7658 4020 7657 4021 7651
3989 7665 3972 7698 3972 7719
TIME...MOT...LOC 1810Z 204DEG 21KT 3991 7675 3970 7712
LambertSpecial weather statement, Jul 8, 2:36 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service State College PA
236 PM EDT Thu Jul 8 2021
PAZ065-066-081915-
Lancaster PA-York PA-
236 PM EDT Thu Jul 8 2021
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 315 PM EDT...
At 235 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Wrightsville to near Holtwood. Movement was
northeast at 20 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Lancaster, Columbia, Millersville, Willow Street, Mount Joy, Manheim,
East Petersburg, Stonybrook-Wilshire, Paradise, Salunga-Landisville,
Maytown, Strasburg, Mountville, Hallam, Marietta, Quarryville,
Wrightsville, Windsor, Wakefield and Yorkana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3994 7664 4022 7650 3996 7600 3972 7623
3972 7628
TIME...MOT...LOC 1835Z 210DEG 18KT 4000 7655 3980 7629
LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:02 PM EDT | Special Weather Statement | CTP | Tioga | 58 min |
| Jul 7, 8:04 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 56 min |
| Jul 7, 8:10 PM EDT | Special Weather Statement | CTP | Northumberland | 35 min |
| Jul 7, 8:12 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Montour, Northumberland, Sullivan, Tioga | 48 min |
| Jul 7, 8:20 PM EDT | Special Weather Statement | CTP | Fulton | 25 min |
| Jul 7, 8:21 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 39 min |
| Jul 7, 8:25 PM EDT | Special Weather Statement | CTP | Snyder | 35 min |
| Jul 7, 8:40 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 65 min |
| Jul 7, 8:47 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Sullivan | 28 min |
| Jul 7, 8:49 PM EDT | Special Weather Statement | CTP | Franklin | 26 min |
| Jul 7, 9:12 PM EDT | Special Weather Statement | CTP | Centre | 33 min |
| Jul 7, 9:16 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria | 44 min |
| Jul 7, 9:24 PM EDT | Areal Flood Advisory | CTP | Columbia, Sullivan | 2 hr |
| Jul 7, 9:36 PM EDT | Special Weather Statement | CTP | Columbia | 24 min |
| Jul 7, 9:43 PM EDT | Special Weather Statement | CTP | Centre | 32 min |
| Jul 7, 10:04 PM EDT | Special Weather Statement | CTP | Centre, Clearfield | 26 min |
| Jul 7, 10:07 PM EDT | Special Weather Statement | CTP | Schuylkill | 23 min |
| Jul 7, 10:14 PM EDT | Special Weather Statement | CTP | Union | 46 min |
| Jul 7, 10:20 PM EDT | Special Weather Statement | CTP | Snyder | 25 min |
| Jul 7, 10:33 PM EDT | Special Weather Statement | CTP | Union | 27 min |
| Jul 7, 11:02 PM EDT | Special Weather Statement | CTP | Montour, Union | 28 min |
| Jul 8, 2:12 PM EDT | Special Weather Statement | CTP | York | 48 min |
| Jul 8, 2:36 PM EDT | Special Weather Statement | CTP | Lancaster | 39 min |
| Jul 8, 3:17 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Dauphin, Franklin, York | 73 min |
| Jul 8, 3:38 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon, York | 52 min |
| Jul 8, 4:25 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland | 112 min |
| Jul 8, 4:31 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 58 min |
| Jul 8, 4:36 PM EDT | Special Weather Statement | CTP | Adams, Cumberland, Dauphin, Franklin, Juniata, Lebanon and 3 more | 54 min |
| Jul 8, 4:48 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 27 min |
| Jul 8, 4:51 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Lebanon, Perry | 103 min |
| Jul 8, 5:31 PM EDT | Special Weather Statement | CTP | Juniata | 44 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.